Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Austin/San Antonio, TX

September 9, 2020Caldwell County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2020, 10:29 PM CDT for Caldwell County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2020, 10:29 PM CDT (03:29 UTC)
Expired
Sep 10, 2020, 1:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Caldwell County, TX

The radar

The Austin/San Antonio radar (KEWX), 29 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 11:57 PM CDTFLASH FLOOD4 S Lockhart, TXREAVIS ROAD CLOSED DUE TO FLOODING.
Sep 9, 11:58 PM CDTFLASH FLOOD2 E Lockhart, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 E LOCKHART. OLD KELLEY ROAD CLOSED DUE TO FLOODING.
Sep 10, 12:00 AM CDTFLASH FLOOD5 Wnw Dale, TXBARTH ROAD NEAR COTTONWOOD CREEK CLOSED DUE TO FLOODING.
Sep 10, 12:14 AM CDTFLASH FLOOD4 Wnw Lockhart, TXCOUNTY VIEW RD AT FM 2720 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WGUS54 KEWX 100329
FFWEWX
TXC055-100630-
/O.NEW.KEWX.FF.W.0029.200910T0329Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1029 PM CDT Wed Sep 9 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Western Caldwell County in south central Texas...

* Until 130 AM CDT.

* At 1029 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Lockhart, Luling, Martindale, Uhland, Mustang Ridge, Niederwald, 
  Fentress, Brownsboro, Joliet, Maxwell, Stairtown, Mendoza and 
  McNeil.

This includes the following streams and drainages...
  Dry Creek, Jerry Creek, Linscome Creek, Clear Fork Plum Creek, 
  Callihan Creek, Dickerson Creek, Brushy Branch, Cedar Creek, Hines 
  Branch, Rabbit Branch, West Fork Plum Creek, Salt Branch, Morrison 
  Creek, Tenney Creek, San Marcos River, Plum Creek, Dry Branch, Elm 
  Creek, Pecan Branch, Pin Oak Creek, Cowpen Creek, Brushy Creek, 
  Crooked Branch and Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
      2972 9776 2976 9778 2975 9780 2978 9781
      2979 9782 2978 9783 2980 9783 2981 9785
      2983 9784 2991 9783

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
3 follow-up statements
100 
WGUS74 KEWX 100347
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1047 PM CDT Wed Sep 9 2020

TXC055-100630-
/O.CON.KEWX.FF.W.0029.000000T0000Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-
1047 PM CDT Wed Sep 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT THURSDAY 
FOR WESTERN CALDWELL COUNTY...

At 1047 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 3 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Lockhart, Luling, Martindale, Uhland, Mustang Ridge, Niederwald, 
  Fentress, Brownsboro, Joliet, Maxwell, Stairtown, Mendoza and 
  McNeil.

This includes the following streams and drainages...
  Plum Creek and its tributaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
      2972 9776 2976 9778 2975 9780 2978 9781
      2979 9782 2978 9783 2980 9783 2981 9785
      2983 9784 2991 9783

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
632 
WGUS74 KEWX 100533
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1233 AM CDT Thu Sep 10 2020

TXC055-100630-
/O.CON.KEWX.FF.W.0029.000000T0000Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-
1233 AM CDT Thu Sep 10 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT EARLY THIS 
MORNING FOR WESTERN CALDWELL COUNTY...

At 1233 AM CDT, Local law enforcement reported several road closures 
due to flooding, including Old Kelley Road, Reavis Road, Barth Road, 
County View Road near FM 2720, and Polonia Road. Between 2 and 4 
inches of rain have fallen. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Lockhart, Luling, Martindale, Uhland, Mustang Ridge, Niederwald, 
  Fentress, Brownsboro, Joliet, Maxwell, Stairtown, Mendoza and 
  McNeil.

This includes the following streams and drainages...
 Plum Creek and its tributaries, Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
      2972 9776 2976 9778 2975 9780 2978 9781
      2979 9782 2978 9783 2980 9783 2981 9785
      2983 9784 2991 9783

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
175 
WGUS74 KEWX 100630
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
130 AM CDT Thu Sep 10 2020

TXC055-100640-
/O.EXP.KEWX.FF.W.0029.000000T0000Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-
130 AM CDT Thu Sep 10 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN CALDWELL COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures. A Flood Advisory is in effect.

LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
      2972 9776 2976 9778 2975 9780 2978 9781
      2979 9782 2978 9783 2980 9783 2981 9785
      2983 9784 2991 9783

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 6:53 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 9, 6:53 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
653 PM CDT Wed Sep 9 2020

.AVIATION.../00Z TAFS/
Cold front is right on the doorstep of the I-35 terminals and should
pass through all 3 sites by around 0030Z. As is seen in the KDFX VAD
winds the front is only going to be 3-4 KFT deep overnight and will
initially be even more shallow along I-35 this evening. Thus there
should be a long period of overrunning potential and a few evening
thunderstorms to impact SAT/SSF the most. Toward daybreak most
stations should trend lower on cigs with the light precip falling
through the inversion, so a prevailing IFR CIG would seem to be the
way to start daytime Thursday.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT Wed Sep 9 2020/

SHORT TERM (Tonight through Thursday Night)...

The cold front is slowly pushing across the western part of South
Central Texas this afternoon. Based on latest surface observations
the cold front is oriented from northeast to southwest along a Llano
to Uvalde to Carrizo Springs. Most of the convection showing on
radar is ahead of the front where dew points are in the 60s to lower
70s. Behind the front, a cool airmass is spreading across the Rio
Grande and parts of western Hill Country with temperatures in the
upper 50s (ex. Rocksprings as of this writing).

The frontal boundary is forecast to push across the rest of the Hill
Country early this evening and over the I-35 corridor between 9 PM
and midnight tonight. As it does that, a new surge of showers and
thunderstorms is expected along and ahead of the front with heavy
rainfall possible through the period, leading to flash flooding. As
a reminder, a Flash Flood Watch is in effect for areas along and
north of a Del Rio to San Antonio to Georgetown line, including the
Austin and San Antonio Metro areas through 1 PM Thursday.

Most HiRes models suggest for the development of a surface low
across the southern portion of South Central Texas this evening and
moves it into the Rio Grande overnight while slowing the progression
of the frontal boundary. At upper level, a low pressure system over
the four corners region is forecast to lift into the northern
portion of the Southern Plains through Thursday, providing enough
support for convection activity through the short term period.

With a tropical airmass in place (pwats of 2.2 to 2.3 inches),
expect heavy downpours that could possibly drop one inch of
rainfall in a short period of time. Rainfall event totals through
Thursday afternoon could range from 2 to 5 inches with isolated 8
inches. Lesser amounts are expected across the far eastern part of
South Central Texas. The shower activity is expected to decrease on
Thursday afternoon across parts of the Hill Country as northerly
winds spread across the area and a drier airmass pushes into the
area. Expect overnight lows to reach the upper 50s across the Hill
Country to 60s over the rest of the region. Thursday's high
temperatures only in the 60s over the Hill Country to mid 70s along
the I-35 corridor and mid 80s across the Coastal Plains.

LONG TERM (Friday through Wednesday)...
Temperatures will begin to slowly warm back to early September climo
norms for the start of the long term. Afternoon highs on Friday are
forecast to still be below normal with upper 70s to upper 80s across
the region. The front will have since dissipated and the cut off low
that brought us the front will open up and move across the Northern
and Central Plains. In it's wake a weak troughing pattern will be
left over the state. Plenty of moisture will still be pooled over
South-Central Texas and will keep chances for showers and storms in
the forecast through early next week. WPC QPF throughout the long
term only has 1/2 - 2 inches widespread rain over a 5 day period. As
of now, there is no heavy rainfall or flash flooding concerns
through this period. Temperatures after Saturday will climb into the
low 90s for areas along and east of I-35 and in the mid to upper 80s
for the rest of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  72  63  84  70 /  70  40  10  20   0
Austin Bergstrom Intl Airport  65  73  64  85  69 /  70  40  20  20   0
New Braunfels Muni Airport     65  74  64  84  69 /  70  50  20  20  -
Burnet Muni Airport            60  67  60  80  66 /  90  40  10  20   0
Del Rio Intl Airport           59  66  61  84  70 /  90  60  40  40  20
Georgetown Muni Airport        62  69  62  84  68 /  80  40  10  20   0
Hondo Muni Airport             64  77  64  89  69 /  90  60  30  30  10
San Marcos Muni Airport        65  73  63  84  69 /  70  50  20  20  -
La Grange - Fayette Regional   69  79  66  89  72 /  40  40  20  20   0
San Antonio Intl Airport       65  74  65  86  71 /  70  60  20  20  -
Stinson Muni Airport           67  76  66  86  71 /  80  50  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Bandera-Bexar-
Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-
Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson.

&&

Short-Term/Aviation...Oaks
Long-Term...Runyen
Hazardous weather outlook, Sep 9, 8:57 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
857 PM CDT Wed Sep 9 2020

TXZ171>173-183>194-202>209-217>225-228-110200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
857 PM CDT Wed Sep 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Moderate to occasionally heavy rains can be expected across much
of South Central Texas through tonight. There remains a Flash
Flood Watch in effect through 1 PM CDT on Thursday for areas
along and north of a Del Rio to San Antonio to Georgetown line,
including the Austin and San Antonio Metro areas. There is a
potential for an additional 1 to 3 inches through early Thursday.
With soils already saturated from the rains that have fallen, any
additional rainfall amounts over one-half inch will likely turn
into immediate run-off.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Flash flood threat is expected to diminish by 1 PM CDT
Thursday. However, additional chances of showers and
thunderstorms will remain in the forecast each day through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:16 PM CDTAreal Flood AdvisoryEWXHays3 hr
Sep 9, 9:48 PM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe3 hr
Sep 9, 10:15 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Sep 9, 10:26 PM CDTAreal Flood WarningEWXCaldwell3 min
Sep 9, 11:06 PM CDTFlash Flood Warning Considerable damage threatEWXAtascosa5 hr
Sep 9, 11:15 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee3 hr
Sep 10, 12:09 AM CDTAreal Flood AdvisoryEWXKarnes, Wilson3 hr
Sep 10, 12:41 AM CDTAreal Flood AdvisoryEWXAtascosa4 hr
Sep 10, 12:55 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Sep 10, 1:23 AM CDTFlash Flood Warning Considerable damage threatEWXKarnes, Wilson5 hr
Sep 10, 1:29 AM CDTAreal Flood AdvisoryEWXCaldwell3 hr
Sep 10, 4:33 AM CDTAreal Flood AdvisoryEWXAtascosa117 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.